Acute health problems due to recreational drug use in patients presenting to an urban emergency department in Switzerland
Type of Spiritual Experience
A description of the experience
Swiss Med Wkly. 2015 Jul 28;145:w14166. doi: 10.4414/smw.2015.14166. eCollection 2015.
Acute health problems due to recreational drug use in patients presenting to an urban emergency department in Switzerland.
Liakoni E1, Dolder PC2, Rentsch K3, Liechti ME1.
- 1Division of Clinical Pharmacology and Toxicology, University Hospital Basel and University of Basel, Switzerland.
- 2Division of Clinical Pharmacology and Toxicology, University Hospital Basel and University of Basel, Switzerland / Laboratory Medicine, University Hospital Basel and University of Basel, Switzerland.
- 3Laboratory Medicine, University Hospital Basel and University of Basel, Switzerland.
QUESTIONS UNDER STUDY: To describe acute toxicity of recreational drugs including novel psychoactive substances.
METHODS: We included all cases presenting at the emergency department (ED) of the University Hospital of Basel, Switzerland, between October 2013 and September 2014 with acute toxicity due to self-reported recreational drug use or with symptoms/signs consistent with acute toxicity. Isolated ethanol intoxications were excluded. Intoxications were confirmed with immunoassays and liquid chromatography coupled with mass spectrometry (LC-MS/MS), which also detected novel psychoactive substances.
RESULTS: Among the 47,767 attendances at the ED, 216 were directly related to acute toxicity of recreational drugs. The mean patient age was 31 years and 69% were male. Analytical drug confirmation was available in 180 cases. Most presentations were related to
- cocaine (36%),
- cannabis (31%),
- opioids (13%),
- 3,4-methylenedioxy-methamphetamine (MDMA, 9%),
- other amphetamines (7%),
- benzodiazepines (7%),
- and lysergic acid diethylamide (LSD, 5%).
The substances most commonly detected analytically were
- cannabis (37%),
- cocaine (33%),
- opioids (29%),
- benzodiazepines (21%), and
- amphetamines including MDMA (13%).
Notably, there were only two cases of novel psychoactive substances (2,5-dimethoxy-4-bromophenethylamine [2C-B] and pentylone). The most frequent symptoms were tachycardia (31%), anxiety (27%), nausea or vomiting (23%), and agitation (22%).
Severe complications included myocardial infarction (2), psychosis (10), seizures (10), and 1 fatality.
Most patients were discharged home (68%), 8% were admitted to intensive care and 9% were referred to psychiatric care.
CONCLUSION: Medical problems related to illicit drugs mostly concerned cocaine and cannabis and mainly involved sympathomimetic toxicity and/or psychiatric disorders. ED presentations associated with novel psychoactive substances appeared to be relatively rare.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
OverloadsAmphetamines and stimulants
Analgesics - opioids [pharmaceuticals]